Thyroid UK
87,682 members102,366 posts

Levothyroxine dose increase but hypo symptoms have returned

Hi. Can anyone help??

Recently diagnosed with hashimotos with a TSH level of 5+. Main symptoms were headaches, migraine, weight gain and the worst insomnia. Initially started on 50mcg of levothyroxine and after a 7- 10 days was feeling much better and my sleeping pattern was back to normal, such a relief :-) A follow up blood test after 6 weeks showed that my TSH was down to 3.8 so the doctor decided to up my levothyroxine to 75mcg as she wants my TSH to be about 1. Around a week after this increase all my old symptoms have reappeared - headaches, gained 3lbs in weight and more annoyingly I cannot sleep again!!! I'm now 2 and a half weeks into 75mcg daily dose and feeling pretty frustrated that an increase dose has done this even though it's needed and I'm exhausted. Has anyone had a similar experience??? I don't know what to do for the best...... thanks for reading, any insights would be great.

4 Replies
oldestnewest

Could be you have nutritional deficiencies - hypos often have - and without optimal nutrients, your body can't use thyroid hormone.

Ask your doctor to check vit C, vit B12, folate and ferritin. But, don't expect any help on the results from him! Doctors know nothing about nutrition. Post your results here, with the ranges, and people will help you understand. :)

2 likes
Reply

I was started on 25mcg levo and a week later it was like the sun coming up, unfortunately it didnt last but was still better than pre-treatment. I think part of the problem is I hadnt realised just how bad I was feeling until it briefly stopped so was way more aware when it came back.

Another possibility is your thyroid is so relieved at finally getting some help it is having a bit of a holiday in relief. It is not uncommon. This means that although you are putting more levo in, your natural production may have dropped hence being more symptomatic despite a raise. You really need FT3 & 4 testing to see what your actual thyroid hormone levels are doing.

Titrating hormones is a bit of a rollercoaster unfortunately. It cannot be rushed, you will find ups and downs but it should even out as you reach optimal. This can take months.

Did you have any brand changes/additions for your second prescription? Some people have issues with different binders and fillers in the different makes. Teva has a very poor patient reputation in this area with a lot of people having issues. If you have enough of your original brand you could use a pill cutter to make up 75mcg doses and see if that helps.

PS your GP is way better than most if she knows its best to get your TSH down to around 1 and retests after minimum period!

2 likes
Reply

Will ask about FT3 and 4, they've never been mentioned just TSH. It helps knowing that other people are experiencing a similar rollercoaster. Was just expecting to feel even better with a higher dose of levothyroxine and not worse! Hopefully it will even put again sooner rather than later. 😊

1 like
Reply

It's vitamin D you need testing, plus folate, ferritin and B12.

You also need to know if the cause of thyroid is due to high thyroid antibodies. So ask GP to test antibodies at next blood test. If antibodies are high this means cause is autoimmune thyroid disease also called Hashimoto's. It the most common reason to be hypo in UK.

Keep reading posts on here you will learn a lot

Reply

You may also like...